Alert archive / Wyoming / Red Flag Warnings in 2007

Red Flag Warning 5, NWS Riverton, WY

August 12, 20075 counties in Wyoming

NWS Riverton, WY issued this red flag warning at Aug 12, 2007, 2:45 AM MDT for 5 counties in Wyoming. It took effect at Aug 12, 2007, 2:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2007, 2:45 AM MDT (08:45 UTC)
In effect from
Aug 12, 2007, 2:00 PM MDT
Expired
Aug 12, 2007, 8:00 PM MDT
In force
6 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Lincoln County, WY, Park County, WY, Sublette County, WY, Teton County, WY

The radar

The Riverton/Lander radar (KRIW), 116 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2007-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2007-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5087 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KRIW 120845
RFWRIW

RED FLAG WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
245 AM MDT SUN AUG 12 2007

...RED FLAG CONDITIONS EXPECTED OVER NORTHWESTERN WYOMING TODAY...

.A DRY SOUTHWEST FLOW WILL BRING LOWERING HUMIDITIES AND INCREASED
WINDS ACROSS THE NORTHWEST THIS AFTERNOON. THESE ELEMENTS WILL
COMBINE WITH CRITICAL TO NEAR CRITICAL FUEL MOISTURES TO CREATE
RED FLAG CONDITIONS FOR ZONES 140 AND 415.

WYZ140-121645-
/O.NEW.KRIW.FW.W.0005.070812T2000Z-070813T0200Z/
YELLOWSTONE NATIONAL PARK-
245 AM MDT SUN AUG 12 2007

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MDT
THIS EVENING. 

A DRY SOUTHWEST FLOW WILL STRENGTHEN DURING THE AFTERNOON AND EARLY
EVENING HOURS TODAY ACROSS NORTHWESTERN WYOMING. THIS FLOW WILL
CAUSE RELATIVE HUMIDITIES TO DECREASE TO 10 TO 15 PERCENT THIS
AFTERNOON...AND ALSO BRING INCREASED WINDS WITH GUSTS TO 30 MPH
ACROSS YELLOWSTONE NATIONAL PARK. THESE ELEMENTS WILL COMBINE WITH
CRITICAL FUEL MOISTURES TO CREATE RED FLAG CONDITIONS AFTER 2 PM
MDT THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

WYZ415-121645-
/O.NEW.KRIW.FW.W.0005.070812T2000Z-070813T0200Z/
NORTH ZONE BRIDGER TETON NF AND GRAND TETON NP-
245 AM MDT SUN AUG 12 2007

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MDT
THIS EVENING. 

A DRY SOUTHWEST FLOW WILL STRENGTHEN DURING THE AFTERNOON HOURS
TODAY...AND WILL CAUSE RELATIVE HUMIDITIES TO DROP BELOW 15
PERCENT...AND BRING GUSTY WINDS OVER THE FIRE WEATHER FORECAST
ZONE. ALTHOUGH FUEL MOISTURES ACROSS THE AREA ARE VIEWED AS NEAR
CRITICAL...WITH ONGOING WILDFIRES IN THE FIRE WEATHER ZONE...IT IS
BELIEVED THAT THE COMBINATION OF DRY CONDITIONS AND STRONG WINDS
POSE A STRONG THREAT FOR EXTREME FIRE BEHAVIOR THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

BRANHAM
2 follow-up statements
000 
WWUS85 KRIW 121730
RFWRIW

RED FLAG WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
1130 AM MDT SUN AUG 12 2007

...RED FLAG CONDITIONS EXPECTED OVER NORTHWESTERN WYOMING TODAY...

.A DRY SOUTHWEST FLOW WILL BRING LOWERING HUMIDITIES AND
INCREASED WINDS ACROSS THE NORTHWEST THIS AFTERNOON. THESE
ELEMENTS WILL COMBINE WITH CRITICAL TO NEAR CRITICAL FUEL
MOISTURES TO CREATE RED FLAG CONDITIONS FOR ZONES 140 AND 415.

WYZ140-130200-
/O.CON.KRIW.FW.W.0005.070812T2000Z-070813T0200Z/
YELLOWSTONE NATIONAL PARK-
1130 AM MDT SUN AUG 12 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

A DRY SOUTHWEST FLOW WILL STRENGTHEN DURING THE AFTERNOON AND
EARLY EVENING HOURS TODAY ACROSS NORTHWESTERN WYOMING. THIS FLOW
WILL CAUSE RELATIVE HUMIDITIES TO DECREASE TO 10 TO 15 PERCENT
THIS AFTERNOON...AND ALSO BRING INCREASED WINDS WITH GUSTS TO
30 MPH ACROSS YELLOWSTONE NATIONAL PARK. THESE ELEMENTS WILL
COMBINE WITH CRITICAL FUEL MOISTURES TO CREATE RED FLAG
CONDITIONS AFTER 2 PM MDT THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

WYZ415-130200-
/O.CON.KRIW.FW.W.0005.070812T2000Z-070813T0200Z/
NORTH ZONE BRIDGER TETON NF AND GRAND TETON NP-
1130 AM MDT SUN AUG 12 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

A DRY SOUTHWEST FLOW WILL STRENGTHEN DURING THE AFTERNOON HOURS
TODAY...AND WILL CAUSE RELATIVE HUMIDITIES TO DROP BELOW
15 PERCENT...AND BRING GUSTY WINDS OVER THE FIRE WEATHER FORECAST
ZONE. ALTHOUGH FUEL MOISTURES ACROSS THE AREA ARE VIEWED AS NEAR
CRITICAL...WITH ONGOING WILDFIRES IN THE FIRE WEATHER ZONE...IT
IS BELIEVED THAT THE COMBINATION OF DRY CONDITIONS AND STRONG
WINDS POSE A STRONG THREAT FOR EXTREME FIRE BEHAVIOR THIS
AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KRIW 130203
RFWRIW

RED FLAG WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
803 PM MDT SUN AUG 12 2007

WYZ140-130315-
/O.EXP.KRIW.FW.W.0005.000000T0000Z-070813T0200Z/
YELLOWSTONE NATIONAL PARK-
803 PM MDT SUN AUG 12 2007

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR ZONE 140.
WINDS HAVE WEAKENED THIS EVENING OVER THE WARNED AREA...AND
HUMIDITIES HAVE BEGUN TO INCREASE WITH THE ARRIVAL OF LOW LEVEL
MOISTURE AS WELL AS COOLING TEMPERATURES. THEREFORE...THE RED FLAG
WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

WYZ415-130315-
/O.EXP.KRIW.FW.W.0005.000000T0000Z-070813T0200Z/
NORTH ZONE BRIDGER TETON NF AND GRAND TETON NP-
803 PM MDT SUN AUG 12 2007

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR ZONE 415.
WINDS HAVE WEAKENED THIS EVENING OVER THE WARNED AREA...AND
HUMIDITIES HAVE BEGUN TO INCREASE WITH THE ARRIVAL OF LOW LEVEL
MOISTURE AS WELL AS COOLING TEMPERATURES. THEREFORE...THE RED FLAG
WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

BRANHAM

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Aug 11, 3:45 PM MDT, 11 hours earlier.

Area forecast discussion, Aug 11, 3:45 PM MDT, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
345 PM MDT SAT AUG 11 2007

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
A SHORTWAVE TROUGH IN SOUTHWEST FLOW WILL MOVE INTO SOUTHWESTERN
WYOMING LATE THIS AFTERNOON...WHICH WILL OFFER ENOUGH INSTABILITY
TO CREATE ISOLATED SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS
ACROSS THE FORECAST AREA THIS EVENING. EXPECT THE MAJORITY OF
SHOWER ACTIVITY TO LINGER AROUND THE WEST AS THE SHORTWAVE MOVES
NORTH THROUGH WESTERN WYOMING. MAJORITY OF SHOWER ACTIVITY TO
TAPER OFF WITH THE SUNSET TONIGHT...HOWEVER...THE BIG HORN
MOUNTAINS AND NORTHERN JOHNSON COUNTY MAY SEE A FEW CONTINUED
ISOLATED SHOWERS AS THE WAVE PASSES THROUGH DURING THE OVERNIGHT
HOURS. A DRY SOUTHWEST FLOW WILL SET UP OVER THE AREA ON SUNDAY
BRINGING DRY CONDITIONS AND LOWERING HUMIDITIES ACROSS WYOMING.
HOWEVER...ISOLATED SHOWERS WILL BE POSSIBLE ACROSS SOUTHERN
WYOMING AS DAYTIME HEATING COMBINES WITH INSTABILITY...AND
INCREASED LOW LEVEL MOISTURE FROM THE SOUTHWEST FLOW.

THE SOUTHWEST FLOW WILL CONTINUE DURING THE LATER HALF OF THE
WEEKEND...WHICH WILL BEGIN TO TAP INTO MONSOONAL MOISTURE MONDAY.
THIS WILL ALLOW ADDED MOISTURE TO REACH OVER THE MAJORITY OF THE
AREA...BRINGING ISOLATED SHOWERS AND THUNDERSTORMS DURING THE
AFTERNOON AND EVENING HOURS. TEMPERATURES WILL CONTINUE TO WARM
THROUGH MONDAY. HUMIDITIES WILL INCREASE UNDER THE INFLUENCE OF
THE RETURN OF MONSOONAL MOISTURE.

LONG TERM...TUESDAY THROUGH SATURDAY
THE GFS/UKMET AND ECMWF ARE IN EXCELLENT AGREEMENT THROUGH MOST OF
THE MEDIUM RANGE PERIOD IN RESPECT TO THEIR PLACEMENT OF THE UPPER
HIGH...ESPECIALLY TUESDAY THROUGH THURSDAY WITH THE UPPER HIGH
ROUGHLY CENTERED OVER OKLAHOMA. WITH A PERSISTENT TROUGH JUST OFF
THE PACNW COAST THIS SHOULD SET THE STAGE FOR OUR MONSOONAL
PATTERN TO BEGIN IN EARNEST IN THE EARLY PART OF THIS PERIOD AND
POSSIBLY CONTINUE ALL WEEK. THERE IS SOME DIFFERENCES IN RESPECT
TO THE TROUGH APPROACHING THURSDAY INTO FRIDAY AND HOW MUCH THE
RIDGE MAY BE AFFECTED BUT I DONT EXPECT THE RIDGE TO BREAK DOWN
VERY EASILY. THE TROUGH WILL LIKELY JUST SUPPLY POTENTIAL JET
STREAK DYNAMICS BY THURSDAY OR FRIDAY WITH THE MONSOONAL MOISTURE
REMAINING IN PLACE MOST LIKELY INTO NEXT WEEKEND. HAVE BEGUN THE
TRENDS OF INCREASING QUITE A FEW AREAS TO CHANCE POPS WHILE
REMAINING WITHIN COLLABORATION. GFS IS SHOWING A COUPLE DAYS WITH
PWS WELL OVER AN INCH WITH VALUES GENERALLY 150-200 PERCENT OF
NORMAL FOR TUESDAY THROUGH THURSDAY. THE GFS IS SHOWING A
DOWNSWING ON MOISTURE FRIDAY AND SATURDAY BUT ONLY BECAUSE OF THE
APPROACHING TROUGH INFLUENCE. ITS UNLIKELY THE TROUGH WILL BE
THAT STRONG TO PUSH NOT ONLY THE RIDGE OUT OF THE WAY BUT PUSH THE
PLUME FAR ENOUGH AWAY TO HAVE ANY SIGNIFICANT IMPACT. WEVE SEEN
BY RECENT PATTERNS THAT THE MONSOONAL PLUME AND THE TROUGH INDUCED
JET STREAK DYNAMICS CAN COINCIDE AND THAT MAY VERY WELL HAPPEN AGAIN
IN THIS PATTERN. TEMPERATURES WILL BE A CHALLENGE BUT WILL LIKELY
BE COOLER THAN GUIDANCE AND HAVE ADJUSTED OUR FORECAST A FEW
DEGREES DOWNWARD FOR STARTERS. WILL ALSO LIKELY HAVE TO INCREASE
OUR DEW POINTS IN THIS PATTERN AND THE ASSOCIATED MIN AND MAX RHS.
I HAVE STARTED THIS TREND ALREADY.

&&

.AVIATION...
VERY LARGE UPPER HIGH PRESSURE SYSTEM EXTENDING FROM ROCKY MOUNTAINS
TO THE MIDWEST WILL REMAIN NEARLY STATIONARY THROUGH MONDAY
EVENING...PROVIDING VFR CIGS AND VSBYS TO WY THROUGH 00Z TUESDAY.
LATE DAY BOUNDARY LAYER MIXING WILL KEEP WIND GUSTS BETWEEN 20 AND
24 KT AT KBPI AND KRKS THROUGH 03Z...WHILE WINDS AT THE REMAINING
TAF SITES WILL BE LESS THAN 12 KT OR LESS. WINDS WILL BECOME LIGHT
AND VARIABLE AT ALL TAF SITES BETWEEN 06Z AND 08Z. STRONG BOUNDARY
LAYER MIXING AND INCREASING WIND SPEEDS ALOFT SUNDAY WILL COMBINE TO
PRODUCE SOUTH TO SOUTHWEST WINDS AT 10M TO 15 KT WITH GUSTS UP TO 25
KT AFTER 19Z.

&&

.FIRE WEATHER...
SOUTHWEST FLOW AHEAD OF OF A PACIFIC TROUGH OFF THE WEST COAST
OF THE U. S. WILL CONTINUE TO BRING PACIFIC MOISTURE INTO WESTERN
WYOMING...COMBINING WITH AFTERNOON HEATING TO SUPPORT EVENING
THUNDERSTORMS ACROSS WYOMING THIS EVENING.  DRY AIR WILL MOVE INTO
THE SOUTHWEST FLOW FROM CALIFORNIA AND WESTERN NEVADA AND SPREAD
ACROSS WYOMING ON SUNDAY.  THIS WILL LIMIT AFTERNOON CONVECTION TO
THE EXTREME SOUTH. TEMPERATURES WILL WARM AS THE DRY AIR MOVES IN.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...C.BAKER
LONG TERM...SKRBAC
AVIATION...SMITH
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Aug 11, 5:00 AM MDT, 21 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SAT AUG 11 2007

WYZ001>020-022>030-121100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SAT AUG 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA
THIS AFTERNOON AND EVENING. THESE STORMS WILL PRODUCE GUSTY WINDS...
AND LIGHTNING. A COUPLE OF THE STRONGEST STORMS FROM THE SOUTH END
OF THE ABSAROKAS ACROSS THE SOUTH END OF THE BIG HORN BASIN AND OVER
TO THE BIG HORN MOUNTAINS MAY PRODUCE HEAVY RAINFALL ALONG WITH
DANGEROUS LIGHTNING AND WIND GUSTS OVER 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONSOONAL MOISTURE IS EXPECTED TO INCREASE SIGNIFICANTLY MONDAY INTO
TUESDAY AND CONTINUE THE REMAINDER OF THE WEEK. THIS WILL LEAD TO
ISOLATED...MAINLY AFTERNOON AND EVENING THUNDERSTORM ACTIVITY
MONDAY...BECOMING SCATTERED TUESDAY AND CONTINUING THROUGH FRIDAY.
THIS PATTERN HAS THE POTENTIAL TO PRODUCE SOME SIGNIFICANT RAINFALL
IN SPOTS IF IT DEVELOPS AS FORECAST. STAY TUNED FOR FUTURE UPDATES
ON THE POSSIBLE RETURN TO WETTER AND STORMY WEATHER ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG THUNDERSTORM WIND
GUSTS OVER 40 MPH OR HEAVY RAIN LATER THIS AFTERNOON AND EVENING.

TEAM RIVERTON

Nearby

Red Flag Warnings in Wyoming, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.